Minnesota, 2023Tornadoes in Minnesota, June 10, 2023
June 10, 2023 · NWS FSD · 2 events in 2 counties and zones
Abundant moisture, relatively weak air flow, and a weak disturbance moving through the region produced scattered thunderstorms during the afternoon and evening of June 10. Water loaded storms produced locally heavy rainfall and some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture, relatively weak air flow, and a weak disturbance moving through the region produced scattered thunderstorms during the afternoon and evening of June 10. Water loaded storms produced locally heavy rainfall and some flooding. In addition, the developing phase of storms across southwest Minnesota resulted in very brief landspouts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 11:27 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 10, 11:27 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1227 PM CDT Sat Jun 10 2023
.SHORT TERM...(Today and Tonight)
Issued at 356 AM CDT Sat Jun 10 2023
Today: Another warm and wet day will likely be on tap for the day.
Taking a look across the area, ample low level moisture (Td>60) and
light surface winds have lead to a few developing areas of patchy
fog. While this isn't expected to stick around long, a few areas
along the Missouri and James River Valleys could see temporary
reductions in visibility (< 3 miles) through daybreak. Otherwise,
scattered showers continue to linger across our eastern and
northwestern counties in response to weak instability aloft. Expect
these showers to slowly dissipate over the next few hours before
restrengthening late this morning as an upper level wave swings
through the area from our northwest to southeast. With renewed
instability from the shortwave aloft and frontal forcing at the
surface, shower and thunderstorm activity will become more numerous
through out the afternoon and evening.
Tonight: While severe weather is not expected, PWATs closer to 1.40-
1.50 inches and slow storm motions (<20kts) could cause a few
minor flooding concerns in area that receive consistent rainfall
this afternoon. Otherwise, developing showers and thunderstorms
will continue to push southwards ahead of the previously mentioned
cold front. Northeasterly winds will become a touch breezy this
afternoon as the SPG tightens behind the frontal boundary. Given
the cool air aloft and dreary conditions at the surface, daytime
highs will likely only peak in the mid to upper 70s for the day
with cooler conditions in the low to mid 50s overnight.
.LONG TERM...(Sunday through Friday)
Issued at 356 AM CDT Sat Jun 10 2023
Sunday-Tuesday: Heading into the extended period, the previously
mentioned trough will continue to swing through the region as colder
air funnels to the surface behind the southward propagating cold
front. With the surface pressure gradient (SPG) expected to tighten
behind the frontal boundary, parts of the area could see another
round of breezier conditions with winds gusts up to 30 mph possible
at times. Otherwise, with cooler air aloft; afternoon temperatures
will be quite pleasant on Sunday with highs expected to be in the
low to mid 70s. However, the cooler temperatures will be short lived
as surface ridging moves into the northern plains on Monday marking
the start of a warming trend through Wednesday. This will result in
highs in the upper 70s to low 80s on Monday and low to upper 80s on
Tuesday respectfully.
Wednesday-Friday: Looking into the middle and latter parts of the
week, the previously mentioned upper level trough becomes a closed
low over the Great lakes Region keeping our upper level flow out of
the north. However, things change as an upper level ridge approaches
from the west. Heights begin to rise as our upper level flow
weakens. This will result in a mostly dry and quiet forecast through
at least Thursday as summer-like conditions return. Temperatures
will continue to be well above seasonal normals as highs reach the
low to mid 80s on both Wednesday and Thursday. By Thursday, a weak
shortwave passes through the northern plains possibly bringing more
precipitation chances by Thursday afternoon. However, guidance is a
bit split on the strength and timing of the wave. As a result, left
the default NBM POPs in the grids for this time period. Otherwise,
afternoon temperatures will slightly cool with the passage of the
previously mentioned shortwave. This will result in highs closer to
the upper 70s and low 80s Friday afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1222 PM CDT Sat Jun 10 2023
Scattered shower and thunderstorm will continue to develop and spread
south through the afternoon, associated with a weak front tracking
through and diurnal destabilization. Expect conditions to
deteriorate to low VFR and MVFR this afternoon with this
activity. Winds will remain northeasterly near and behind the
front with gusts into the 20s.
Drier air spreads in from the north this evening, diminishing
showers and storms by 07z near SUX (and even earlier further
north). Behind this, VFR conditions will prevail with skies
clearing. Northeast winds will weaken gradually on Sunday with
diurnal cumulus development likely near and west of I-29.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Gumbs
LONG TERM...Gumbs
AVIATION...BP
Hazardous weather outlook, Jun 10, 3:43 AM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 AM CDT Sat Jun 10 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
443 AM CDT Sat Jun 10 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Isolated showers and thunderstorms this morning will become more
numerous by this afternoon and evening. While severe weather is not
expected, slow moving storms could cause a few minor flooding
concerns south of I-90. While accumulations are generally expect be
between 0.25 to 0.75 for most areas, isolated pockets of over an 1
inch will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 10, 1:46 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
246 PM CDT Sat Jun 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Rain 6 SW Cavour 44.30N 98.12W
06/10/2023 M4.50 inch Beadle SD Public
All low areas filled with water.
&&
JCTornado, Cottonwood
- When
- June 10, 1:47 PM CST to 1:48 PM CST
- Where
- Cottonwood County, 8.59 mi N of Mountain Lake to 8.62 mi N of Mountain Lake
- Rating
- EFU
- Path length
- 0.13 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 44.053, -94.958
A brief landspout touched down in an open field just east of 560th Avenue and north of Minnesota State Highway 30. This tornado resulted in no visible damage and had no basis for rating.
Tornado, Murray
- When
- June 10, 4:43 PM CST to 4:44 PM CST
- Where
- Murray County, 1.53 mi WSW of Lake Wilson to 1.46 mi WSW of Lake Wilson
- Rating
- EFU
- Path length
- 0.09 mi
- Path width
- 10 yd
- Reported by
- Social Media
- Coordinates
- 43.991, -95.998
A brief landspout developed around 1.5 miles west-southwest of Lake Wilson, and was seen and photographed by numerous individuals, despite its brief appearance. The touchdown occurred within an open field and caused no visible damage to determine a rating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 10, 20238 injured · $1.2 million · 2.5 in hail · 38 events
- Damaging Winds and Lightning Strike in Mississippi, June 10 to 11, 2023$647,000 · 75 kt wind · 21 events
- Flash Flooding and Flooding in Colorado, June 10 to 12, 20232 in hail · 89 events
- Flash Flood and Damaging Winds in South Dakota, June 10, 2023$220,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 10 to 14, 2023$33,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Texas, June 10, 20231.75 in hail · 19 events
- Hail and Heavy Rain in Kansas, June 10, 20230.75 in hail · 17 events
- Hail and Damaging Winds in Texas, June 10, 2023$10,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Louisiana, June 10, 202352 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 10, 202356 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, June 10, 20231 in hail · 7 events
- Flash Flood and Debris Flows in Nevada, June 10 to 11, 2023$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111891, 1111877.